MAUDE Adverse Event Report: JMS SINGAPORE PTE LTD WINGEATER A.V.FISTULA 15GX1" BE 30CM W/CLAMP; JMS WINGEATER A.V.FISTULA NEEDLE SET

JMS SINGAPORE PTE LTD WINGEATER A.V.FISTULA 15GX1" BE 30CM W/CLAMP; JMS WINGEATER A.V.FISTULA NEEDLE SET
Model Number 820-5002-33
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Death (1802); Low Blood Pressure/ Hypotension (1914); Blood Loss (2597)
Date of Event 11/24/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Although we have established that the device did not caused or contributed to the event, we are reporting it out of caution to be in compliance with 21 cfr part 803 related to death case due to dislodgement at both arterial and venous needles.Based on our reserve sample evaluation and device history record of the lot number provided by the clinic, there was no abnormality found.The products met the qa specifications prior releasing it to the market.There was no reported or detected malfunction on the needle itself.Due to unavailability of actual sample involved in the event, we are unable to verify the actual cause of the reported claim.Although we could not establish causal effect (either use error or product defect), we did due diligence and investigated the reported lot, in an effort to further substantiate that there is no abnormality observed in our products.Based on the information provided by initial reporter, there was no abnormality on the needle set.The internal investigation into suspected cause had shown that it was either patient movement (unknown if voluntary or involuntary) or unknown cause.Causal analysis reveals that the reported adverse event incidents could be due to some other possible factors that results in the dislodgment of the needle set (i) poor quality of tape / poor adhesion strength of the tape, (ii) gravitational pull on the avf needle set, (iii) disinfectant / lotion / medication used on the patient, (iv) patient's perspiration, (v) patient's skin condition, (vi) cannulation angle.
 
Event or Problem Description
Dated 05 dec, 2017, jms(b)(4) had received a medwatch document ((b)(4)) from (b)(6) regarding this incident.The outpatient dialysis facility notified us of blood loss of 200ml due to dislodge at both arterial and venous needles.Patient had a history of stroke with left side weakness.She was using her right forearm during treatment.The clinic manager stated that there was no abnormality noted with the wingeater set before insertion or after they were found dislodged.There were no abnormalities during the first 3.75 hours of treatment.The patient was not reported to be anxious or restless.The manager stated that the patient would often say she wanted to go home near the end of her treatment.In 3.75 hours into scheduled 4 hour hemodialysis treatment, machine was alarming and patient was found vomiting and unconscious.Patient's b/p was 57/37 and pulse 65.For the cause of alarm during the event, the manager believes it was the arterial machine alarm that went off which will occur when the machine senses the drop in pressure from the needles coming out from patient's access.The patient did not complete the treatment.She was given a 400ml bolus of normal saline to get her blood pressure stabilized.After the alarm sounding off from the machine, the clinic staff responded to the arterial alarm and patient care technician (pct) noted the patient's face looked different.Patient was vomiting and was very lethargic.Pct also noticed blood on the floor and called for help, which another pct and registered nurse responded.They identified both the arterial and venous needles were dislodged.And patient was bleeding.Patient was re-cannulated with a new fistula needle and a total of 400ml normal saline was administered.Pressure was held to the previous arterial/venous cannulation sites.Oxygen was applied at 3 liters via nasal cannula.Emergency medical services (ems) was called and patient was transported to the hospital, where patient had passed on.Vital sign upon discharged from the clinic, patient's b/p was 140/66 and pulse was 135.The total amount of fluid (ultra-filtration) removed from the patient during her dialysis session was noted to be 2340ml.There were no lubricant and no disinfectant used at the connection portion prior to use.There was no one whom witnessed whether did the patient was moving excessively that causes the needle to be dislodged.The tape was dislodged although pct had firmly secured the needles in place with tape.Pct was taping according to policy such that, one strip was across the wing, the second strip was over the site and the lastly a chevron or butterfly.The manager has been at this facility for 3 years and has used wingeater the entire time.All staffs were trained by fmc educators when they were hired and have yearly retraining.The manager has asked jmsna representatives to come in service the staff in (b)(6) to reinforce techniques and ensuring they are utilizing the safety features correctly.The official cause of patient death was cardiac arrest.
 
Additional Manufacturer Narrative
Although we have established that the device did not caused or contributed to the event, we are reporting it out of caution to be in compliance with 21 cfr part 803 related to death case due to dislodgement at both arterial and venous needles.Based on our reserve sample evaluation and device history record of the lot number provided by the clinic, there was no abnormality found.The products met the qa specifications prior releasing it to the market.There was no reported or detected malfunction on the needle itself.Due to unavailability of actual sample involved in the event, we are unable to verify the actual cause of the reported claim.Although we could not establish causal effect (either use error or product defect), we did due diligence and investigated the reported lot, in an effort to further substantiate that there is no abnormality observed in our products.Based on the information provided by initial reporter, there was no abnormality on the needle set.The internal investigation into suspected cause had shown that it was either patient movement (unknown if voluntary or involuntary) or unknown cause.Causal analysis reveals that the reported adverse event incidents could be due to some other possible factors that results in the dislodgment of the needle set (i) poor quality of tape / poor adhesion strength of the tape, (ii) gravitational pull on the avf needle set, (iii) disinfectant / lotion / medication used on the patient, (iv) patient's perspiration, (v) patient's skin condition, (vi) cannulation angle.(b)(4).
 
Event or Problem Description
Dated 05 dec 17, jms (b)(4) had received a medwatch document (#(b)(4)) from (b)(6) regarding this incident.The outpatient dialysis facility notified us of blood loss of 200ml due to dislodge at both arterial and venous needles.Patient had a history of stroke with left side weakness.She was using her right forearm during treatment.The clinic manager stated that there was no abnormality noted with the wingeater set before insertion or after they were found dislodged.There were no abnormalities during the first 3.75 hours of treatment.The patient was not reported to be anxious or restless.The manager stated that the patient would often say she wanted to go home near the end of her treatment.In 3.75 hours into scheduled 4 hour hemodialysis treatment, machine was alarming and patient was found vomiting and unconscious.Patient's b/p was 57/37 and pulse 65.For the cause of alarm during the event, the manager believes it was the arterial machine alarm that went off which will occur when the machine senses the drop in pressure from the needles coming out from patient's access.The patient did not complete the treatment.She was given a 400ml bolus of normal saline to get her blood pressure stabilized.After the alarm sounding off from the machine, the clinic staff responded to the arterial alarm and patient care technician (pct) noted the patient's face looked different.Patient was vomiting and was very lethargic.Pct also noticed blood on the floor and called for help, which another pct and registered nurse responded.They identified both the arterial and venous needles were dislodged.And patient was bleeding.Patient was re-cannulated with a new fistula needle and a total of 400ml normal saline was administered.Pressure was held to the previous arterial/venous cannulation sites.Oxygen was applied at 3 liters via nasal cannula.Emergency medical services (ems) was called and patient was transported to the hospital, where patient had passed on.Vital sign upon discharged from the clinic, patient's b/p was 140/66 and pulse was 135.The total amount of fluid (ultra-filtration) removed from the patient during her dialysis session was noted to be 2340ml.There were no lubricant and no disinfectant used at the connection portion prior to use.There was no one whom witnessed whether did the patient was moving excessively that causes the needle to be dislodged.The tape was dislodged although pct had firmly secured the needles in place with tape.Pct was taping according to policy such that, one strip was across the wing, the second strip was over the site and the lastly a chevron or butterfly.The manager has been at this facility for 3 years and has used wingeater the entire time.All staffs were trained by fmc educators when they were hired and have yearly retraining.The manager has asked jmsna representatives to come in service the staff in january to reinforce techniques and ensuring they are utilizing the safety features correctly.The official cause of patient death was cardiac arrest.

Brand Name
WINGEATER A.V.FISTULA 15GX1" BE 30CM W/CLAMP
Common Device Name
JMS WINGEATER A.V.FISTULA NEEDLE SET
Manufacturer (Section D)
JMS SINGAPORE PTE LTD
440 ang mo kio industrial pk 1
singapore, 56962 0
SN  569620
MDR Report Key7177722
Report Number3002807350-2017-00009
Device Sequence Number14005014
Product Code FIE
UDI-Device Identifier08888483005291
UDI-Public08888483005291
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K111948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/28/2017
Report Date (Section F) 12/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/02/2022
Device Model Number820-5002-33
Device Lot Number170802381
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date12/12/2017
Device Age5 MO
Event Location Outpatient Treatment Facility
Date Report to Manufacturer12/06/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2017
Supplement Date Received by Manufacturer12/12/2017
Initial Report FDA Received Date01/10/2018
Supplement Report FDA Received Date01/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age83 YR
Patient Weight87
Date Report Sent to FDA12/06/2017